EconPapers    
Economics at your fingertips  
 

Optimality of the Friedman rule in an overlapping generations model with spatial separation

Joseph Haslag () and Antoine Martin ()

No 225, Staff Reports from Federal Reserve Bank of New York

Abstract: We examine models with spatial separation and limited communication that have shown some promise toward resolving the disparity between theory and practice concerning optimal monetary policy; these models suggest that the Friedman rule may not be optimal. We show that intergenerational transfers play a key role in this result, the Friedman rule is a necessary condition for an efficient allocation in equilibrium, and the Friedman rule is chosen whenever agents can implement mutually beneficial arrangements. We conclude that in order for these models to resolve the aforementioned disparity, they must answer the following question: Where do the frictions that prevent agents from implementing mutually beneficial arrangements come from?

Keywords: Friedman rule; overlapping generations; spatial separation (search for similar items in EconPapers)
JEL-codes: E52 E58 H21 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-dge, nep-mac and nep-mon
Date: 2005-10-01
Note: For a published version of this report, see Joseph H. Haslag and Antoine Martin, "Optimality of the Friedman Rule in an Overlapping Generations Model with Spatial Separation," Journal of Money, Credit, and Banking 39, no. 7 (October 2007): 1741-58.
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
https://www.newyorkfed.org/medialibrary/media/research/staff_reports/sr225.html (text/html)
https://www.newyorkfed.org/medialibrary/media/research/staff_reports/sr225.pdf (application/pdf)

Related works:
Journal Article: Optimality of the Friedman Rule in an Overlapping Generations Model with Spatial Separation (2007) Downloads
Working Paper: Optimality of the Friedman rule in overlapping generations model with spatial separation (2003) Downloads
Working Paper: Optimality of the Friedman Rule in Overlapping Generations Model with Spatial Separation (2003) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fip:fednsr:225

Ordering information: This working paper can be ordered from
http://www.ny.frb.org/rmaghome/staff_rp/

Access Statistics for this paper

More papers in Staff Reports from Federal Reserve Bank of New York Contact information at EDIRC.
Bibliographic data for series maintained by Amy Farber ().

 
Page updated 2019-10-16
Handle: RePEc:fip:fednsr:225